Alert archive / Alabama / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Birmingham, AL

August 8, 200639 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Aug 8, 2006, 3:31 PM CDT for 39 counties in Alabama. It took effect at Aug 10, 2006, 10:00 AM CDT. It was in force for 9 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 3:31 PM CDT (20:31 UTC)
In effect from
Aug 10, 2006, 10:00 AM CDT
Expired
Aug 10, 2006, 7:00 PM CDT
In force
9 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:30 PM CDTHEAVY RAIN 0Double Springs, ALWATER OVER ROADS.
Aug 10, 4:01 PM CDTTSTM WND DMGSnead, ALTREES DOWN BTWN SNEAD AND SUSAN MOORE.
Aug 10, 4:15 PM CDTFLASH FLOODDouble Springs, ALHWY 195 TO NATURAL BRIDGE
Aug 10, 4:30 PM CDTFLASH FLOODHaleyville, ALLOCAL FLASH FLOODING. FREQUENT LIGHTNING WITH POWER OUTAGES AND HOUSE FIRE CAUSED BY LIGHTNING.
Aug 10, 4:30 PM CDTHEAVY RAIN 0Haleyville, ALLOCAL FLASH FLOODING. FREQUENT LIGHTNING WITH POWER OUTAGES AND HOUSE FIRE CAUSED BY LIGHTNING.
Aug 10, 5:04 PM CDTTSTM WND GST 35Nne Birmingham, ALBHM INTERNATIONAL
Aug 10, 5:04 PM CDTTSTM WND GST 35Nne Birmingham, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 082031
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT TUE AUG 8 2006

...A RED FLAG WARNING IN EFFECT WEDNESDAY AND THURSDAY FOR ALL OF
CENTRAL ALABAMA...

.WIDESPREAD DRY GROUND AND VEGETATION FROM THE PROLONGED DROUGHT
SITUATION...LOW AFTERNOON HUMIDITIES...VERY WARM
TEMPERATURES...AND PERIODIC WINDS AT 10 MPH OR ABOVE WILL
MAINTAIN AN INCREASED RISK FOR WILDFIRES WEDNESDAY AND THURSDAY
OVER ALL OF CENTRAL ALABAMA.

ALZ011>015-017>050-090445-
/O.NEW.KBMX.FW.W.0002.060809T1500Z-060810T0000Z/
/O.NEW.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
331 PM CDT TUE AUG 8 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY AND CONTINUES
THURSDAY FROM 10 AM TO 7 PM CDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONGER WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
5 follow-up statements
000 
WWUS84 KBMX 090456
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT TUE AUG 8 2006

...A RED FLAG WARNING IN EFFECT WEDNESDAY AND THURSDAY FOR ALL OF
CENTRAL ALABAMA...

.WIDESPREAD DRY GROUND AND VEGETATION FROM THE PROLONGED DROUGHT
SITUATION...LOW AFTERNOON HUMIDITIES...VERY WARM TEMPERATURES...
AND PERIODIC WINDS AT 10 MPH OR ABOVE WILL MAINTAIN AN INCREASED
RISK FOR WILDFIRES WEDNESDAY AND THURSDAY OVER ALL OF CENTRAL
ALABAMA.

ALZ011>015-017>050-091300-
/O.CON.KBMX.FW.W.0002.060809T1500Z-060810T0000Z/
/O.CON.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1156 PM CDT TUE AUG 8 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY. A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO
7 PM CDT THURSDAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONGER WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 091242
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CDT WED AUG 9 2006

...A RED FLAG WARNING IN EFFECT WEDNESDAY AND THURSDAY FOR ALL OF
CENTRAL ALABAMA...

.WIDESPREAD DRY GROUND AND VEGETATION FROM THE PROLONGED DROUGHT
SITUATION...LOW AFTERNOON HUMIDITIES...VERY WARM TEMPERATURES...
AND PERIODIC WINDS AT 10 MPH OR ABOVE WILL MAINTAIN AN INCREASED
RISK FOR WILDFIRES WEDNESDAY AND THURSDAY OVER ALL OF CENTRAL
ALABAMA.

ALZ011>015-017>050-092045-
/O.CON.KBMX.FW.W.0002.060809T1500Z-060810T0000Z/
/O.CON.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
742 AM CDT WED AUG 9 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.
A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONGER WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 092002
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED AUG 9 2006

...A RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND THURSDAY
FOR ALL OF CENTRAL ALABAMA...

.WIDESPREAD DRY GROUND AND VEGETATION FROM THE PROLONGED DROUGHT
SITUATION...LOW AFTERNOON HUMIDITIES...VERY WARM TEMPERATURES...
AND PERIODIC WINDS AT 10 MPH OR ABOVE WILL MAINTAIN AN INCREASED
RISK FOR WILDFIRES WEDNESDAY AFTERNOON AND THURSDAY OVER ALL OF
CENTRAL ALABAMA.

ALZ011>015-017>050-100000-
/O.CON.KBMX.FW.W.0002.000000T0000Z-060810T0000Z/
/O.CON.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
302 PM CDT WED AUG 9 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONGER WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 100250
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT WED AUG 9 2006

...A RED FLAG WARNING IN EFFECT THURSDAY FOR ALL OF CENTRAL
ALABAMA...

.ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS FELL OVER SOME
LOCATIONS IN CENTRAL ALABAMA TODAY...DRY CONDITIONS STILL REMAIN
FOR THE MAJORITY OF THE AREA. DRY GROUND AND VEGETATION FROM THE
PROLONGED DROUGHT SITUATION...LOW AFTERNOON HUMIDITIES... VERY
WARM TEMPERATURES...AND WINDS OCCASIONALLY UP TO 10 MPH OR ABOVE
WILL MAINTAIN AN INCREASED RISK FOR WILDFIRES THURSDAY OVER
CENTRAL ALABAMA.

ALZ011>015-017>050-101100-
/O.CON.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
950 PM CDT WED AUG 9 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 101024
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CDT THU AUG 10 2006

...A RED FLAG WARNING IN EFFECT THURSDAY FOR ALL OF CENTRAL
ALABAMA...

.SCATTERED SHOWERS AND THUNDERSTORMS PROVIDED SOME RELIEF TO THE
PARCHED GROUND CONDITIONS YESTERDAY...BUT WITH TEMPERATURES
EXPECTED TO CLIMB INTO THE MIDDLE AND UPPER 90S TODAY...THE
GROUND WILL QUICKLY DRY UP AND VEGETATION WILL BURN EASILY...
LEADING TO WILDFIRES.

ALZ011>015-017>050-102100-
/O.CON.KBMX.FW.W.0003.060810T1500Z-060811T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
524 AM CDT THU AUG 10 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
IN PLACE. A COMBINATION OF WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY IN THE AFTERNOON WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

YOU ARE URGED TO BE EXTREMELY CAREFUL WITH ANY OUTDOOR BURNING...
INCLUDING CAMPFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Aug 8, 1:27 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 1:27 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT TUE AUG 8 2006

.UPDATE...UPDATED FOR AVIATION AND AFTERNOON FORECAST UPDATE.

&&

.DISCUSSION...IT IS GOING TO BE VERY HOT THIS AFTERNOON.
TEMPERATURES WILL SOAR INTO THE UPPER 90S TO LOW 100S. HOURLY
TEMPS WERE RUNNING FIVE DEGREES WARMER THAN YESTERDAY AT THE SAME
TIME. HEAT INDEX VALUES WILL RANGE FROM 102 TO 105 IN MOST AREAS.
WE ARE EXPECTING SOME GOOD MIXING THIS AFTERNOON WHICH WILL HELP
LOWER DEWPOINTS...WHICH IN TURN WILL LOWER HUMIDITY VALUES.

ALSO ADJUSTED RAIN CHANCES FOR THIS AFTERNOON. GREATER COVERAGE
WILL BE TO OUR WEST WERE MOISTURE WILL BE DEEPER...BUT ISOLATED
STORMS WILL BE POSSIBLE PRETTY MUCH ANYWHERE ACROSS THE FORECAST AREA.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

VFR CONDITIONS ARE EXPECTED THROUGH 18Z TOMORROW. THUNDERSTORMS
COVERAGE IS EXPECTED TO INCREASE THIS AFTERNOON. MOST LOCATIONS
WILL REMAIN RAIN FREE...BUT A STRAY THUNDERSTORMS COULD BE
POSSIBLE. IF ONE DOES DEVELOP OVER A TAF SITE...IT SHOULD LAST
ABOUT AN HOUR. BETWEEN 01Z AND 02Z...THESE STORMS SHOULD BE GONE.
NO VISIBILITIES RESTRICTIONS ARE EXPECTED

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 8, 1:30 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 8 2006

ALZ011>015-017>050-091829-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY AS AN
UPPER LEVEL SYSTEM MOVES ACROSS THE AREA.  THE MAIN HAZARDS WITH
ANY THUNDERSTORM THAT DEVELOPS WILL BE WIND GUSTS UP TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:31 PM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more27 hr

Nearby

Red Flag Warnings in Alabama, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.